Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 189, NWS State College, PA

July 13, 2007Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 13, 2007, 7:00 PM EDT for Franklin County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2007, 7:00 PM EDT (23:00 UTC)
Expired
Jul 13, 2007, 7:45 PM EDT
In force
45 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Franklin County, PA

The radar

The State College radar (KCCX), 105 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2007-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2007-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 132259
SVRCTP
PAC055-132345-
/O.NEW.KCTP.SV.W.0189.070713T2300Z-070713T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
700 PM EDT FRI JUL 13 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 745 PM EDT

* AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FANNETTSBURG...OR 11 MILES NORTHWEST OF CHAMBERSBURG...AND MOVING
  EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLOW HILL AROUND 710 PM EDT...
  ST. THOMAS AROUND 715 PM EDT...
  UPPER STRASBURG AROUND 720 PM EDT...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 187 AND 190...I-81 BETWEEN
MILE MARKERS 14 AND 25.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4001 7792 4008 7784 4011 7782 4012 7758
      4002 7752 3998 7747 3995 7748 3989 7748
      3993 7793 3998 7793

$$

FORECASTER: LA CORTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:33 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 13, 3:33 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 PM EDT FRI JUL 13 2007

.SYNOPSIS...
COOLER WEATHER WILL CONTINUE OVER THE AREA THROUGH THE FIRST HALF OF
THE WEEKEND WITH JUST A SLIGHT CHANCE FOR A SHOWER. WARMER AND MORE
HUMID AIR WILL MAKE A RETURN TO THE AREA LATE THIS WEEKEND INTO
EARLY NEXT WEEK...BRINGING AN INCREASED CHANCE FOR SHOWERS EACH DAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPPER LEVEL DISTURBANCE BRINGING SOME COOL AIR IN ALOFT AND COMBINED
WITH WEAK LIFT AND MARGINAL CAPE HAVE PRODUCED SOME SCATTERED
SHOWERS/TSTORMS WITH THE HELP OF THE STRONG JULY SUNSHINE.  THIS
ACTIVITY WILL DIMINISH BY MID EVE WITH LOSS OF HEATING AND ALSO AS
DISTURBANCE MOVES AWAY...LEAVING BEHIND A QUIET OVERNIGHT.  COULD
SEE A LITTLE GROUND FOG WHERE RAIN OCCURS...BUT OVERALL DIMINISHING
CLOUDS AND CALM WINDS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
A QUIET PERIOD BETWEEN TWO SYSTEMS IS THE BEST WAY TO DESCRIBE SAT.
CLOUDS WILL BEGIN TO INCREASE IN EARNEST LATE IN THE DAY FROM THE NW
AHEAD OF APPROACHING TROF/COLD FRONTAL BOUNDARY...BUT SHOWER
ACTIVITY SHOULD HOLD OFF UNTIL THE EVENING HOURS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
LONG TERM GUIDANCE SUGGESTS THAT THE BROAD UPPER TROF OVER EASTERN
CANADA WILL CONTINUE TO DOMINATE THE WEATHER OVER OUR REGION THROUGH
MUCH OF THE PERIOD AS THE UPPER RIDGE REMAINS STRONG OVER THE
WESTERN U.S.  THIS WILL LEAVE THE DOOR OPEN FOR SEVERAL ROUNDS OF
SHOWERS AND THUNDERSTORMS AS SHORTWAVES MOVE THROUGH THE CYCLONIC
FLOW.

THE FIRST WAVE IN THIS FORECAST PERIOD LOOKS TO PRODUCE SHOWERS
AND THUNDERSTORMS ACROSS PA LATE SUNDAY NIGHT INTO EARLY SUNDAY
MORNING. HAVE SOME LIKELY POPS ACROSS NORTHERN PA EARLY SUNDAY WITH
SCATTERED ACTIVITY ELSEWHERE CONTINUING INTO LATE MORNING. CHANCE
OF PCPN SHOULD END FAIRLY QUICKLY DURING THE AFTERNOON FROM
NORTHWEST TO SOUTHEAST.

SOME GUIDANCE IS HINTING THAT THE WESTERN UPPER RIDGE WILL EXPAND
EASTWARD LATE IN THE WEEK. HOWEVER SURFACE FIELDS AND HPC MANUAL
PROGS SUGGEST THAT A FRONTAL BOUNDARY WILL REMAIN IN THE VICINITY OF
PA FOR MUCH OF THE WEEK....PROBABLY PREVENTING A RAPID RETURN TO
PROLONGED HEAT. TEMPERATURES IN GENERAL LOOK TO REMAIN WITHIN 5
DEGREES OF SEASONAL AVERAGES...HOWEVER ANY DAY WITH SIGNIFICANT
SUNSHINE OR SIGNIFICANT CLOUDS WOULD SEND DAILY TEMPERATURES
10 PLUS DEGREES ABOVE OR BELOW NORMAL.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR WILL BE THE DOMINANT CONDITION THROUGH THE TAF PERIOD.
HOWEVER...COULD SEE LOCAL REDUCTIONS IN VSBY/CIG IN ISOLATED TSTORMS
THROUGH 02Z.  THESE WILL BE CAUSED BY AN UPPER LEVEL DISTURBANCE
BRINGING SOME COOLER AIR ALOFT AND UPWARD MOTION ALONG WITH MARGINAL
CAPES.  GIVEN SCATTERED COVERAGE OF ACTIVITY...WILL ONLY MENTION
VCSH IN THE TERMINALS ATTM. GUSTY WEST WINDS WILL DIMINISH WITH
SUNSET TO LIGHT AND VARIABLE OVERNIGHT AS CONVECTION ALSO DIES OFF.

THE OUTLOOK FOR SAT NIGHT THROUGH TUE...GOOD FLYING CONDITIONS ARE
EXPECTED TO CONTINUE THROUGH MUCH OF THE PERIOD. A COLD FRONT WILL
PUSH INTO THE AREA EARLY SUNDAY WITH LOCAL REDUCTIONS IN VSBY/CIGS
LIKELY...THEN VFR CONDITIONS WITH SCATTERED SHOWERS/TSTORMS POSSIBLE
MON THROUGH WED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RXR
NEAR TERM...RXR
SHORT TERM...RXR
LONG TERM...GARTNER
AVIATION...RXR
Hazardous weather outlook, Jul 13, 1:18 AM EDT, 17 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
118 AM EDT FRI JUL 13 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-140530-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
118 AM EDT FRI JUL 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 5:04 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
504 PM EDT FRI JUL 13 2007

PAZ056-132130-
PERRY-
504 PM EDT FRI JUL 13 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PERRY COUNTY...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF LEWISTOWN...MOVING EAST AT
15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR LOYSVILLE AROUND 515 PM...LANDISBURG AROUND
520 PM AND NEW BLOOMFIELD AROUND 530 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11/15...ROUTE
322/22.

FORECASTER: STEINBUGL
Special weather statement, Jul 13, 5:52 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
552 PM EDT FRI JUL 13 2007

PAZ017>019-132230-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-
552 PM EDT FRI JUL 13 2007

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLEARFIELD AND
SOUTHWESTERN CENTRE COUNTIES...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF
CLEARFIELD TO 12 MILES NORTH OF TYRONE...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR RAMEY...PHILIPSBURG AROUND 600 PM...
HOUTZDALE AROUND 605 PM...BLACK MOSHANNON STATE PARK AROUND 610 PM...
SANDY RIDGE AROUND 615 PM...PORT MATILDA AND UNIONVILLE AROUND 625
PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 128 AND 161.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...ROUTE
220...ALT ROUTE 220...ROUTE 322...STATE ROAD 26...STATE ROAD 350.

FORECASTER: STEINBUGL
Special weather statement, Jul 13, 5:57 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
557 PM EDT FRI JUL 13 2007

PAZ026-035-036-132230-
FRANKLIN-FULTON-HUNTINGDON-
557 PM EDT FRI JUL 13 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FULTON...NORTHERN
FRANKLIN AND SOUTHEASTERN HUNTINGDON COUNTIES...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF BREEZEWOOD...MOVING EAST AT
40 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WILLOW HILL AROUND 610 PM AND DOYLESBURG
AROUND 615 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 168 AND 200.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 522.

FORECASTER: STEINBUGL
Special weather statement, Jul 13, 6:05 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
605 PM EDT FRI JUL 13 2007

PAZ051-053-132230-
COLUMBIA-MONTOUR-
605 PM EDT FRI JUL 13 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COLUMBIA AND CENTRAL
MONTOUR COUNTIES...

AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF DANVILLE...MOVING EAST AT 35
MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MILLVILLE AROUND 610 PM...BLOOMSBURG AROUND
615 PM...ORANGEVILLE AROUND 620 PM...STILLWATER AROUND 625 PM AND
BERWICK AROUND 630 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 224 AND 244.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11.

FORECASTER: STEINBUGL
Special weather statement, Jul 13, 6:17 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
617 PM EDT FRI JUL 13 2007

PAZ019-049-132245-
SOUTHERN CENTRE-UNION-
617 PM EDT FRI JUL 13 2007

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CENTRE AND
SOUTHWESTERN UNION COUNTIES...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTH OF LOCK HAVEN...MOVING EAST AT 10
MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WEIKERT AROUND 640 PM AND LAURELTON CENTER
AROUND 645 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 45.

FORECASTER: STEINBUGL
Special weather statement, Jul 13, 6:34 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
634 PM EDT FRI JUL 13 2007

PAZ035-036-132315-
FRANKLIN-FULTON-
634 PM EDT FRI JUL 13 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FULTON AND NORTHERN
FRANKLIN COUNTIES...

AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES EAST OF BREEZEWOOD...MOVING EAST AT 15
MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR FANNETTSBURG AROUND 655 PM...FORT LOUDON
AROUND 700 PM AND ST. THOMAS AROUND 715 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 174 AND 188.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30...ROUTE 522.

FORECASTER: STEINBUGL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:09 PM EDTSevere Thunderstorm WarningCTPColumbia58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.